MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC FLEXISION; BIOPSY NEEDLE, 21G

INTUITIVE SURGICAL, INC FLEXISION; BIOPSY NEEDLE, 21G
Model Number 490103-09
Medical Device Problem Codes Defective Device (2588); Unintended Movement (3026)
Health Effect - Clinical Code Pneumothorax (2012)
Date of Event 05/19/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the information provided, the root cause of the customer reported complication cannot be determined.A follow-up mdr will be submitted if additional information is received.Per an intuitive surgical, inc.(isi) senior failure analysis engineer, a system log review cannot be performed because the system logs are not available at this time.No video/images were provided by the customer for review.This complaint is being reported due to the following conclusion: during an ion endoluminal lung biopsy, an ion sheath moved while in use and the needle did not deploy.On a routine chest x-ray, performed an hour post-procedurally, a pneumothorax was identified.As a result, a chest tube was placed to resolve the pneumothorax and the patient was hospitalized for 2-3 days.The cause of the complication is unknown.
 
Event or Problem Description
It was reported that during an ion endoluminal lung biopsy procedure, an ion sheath moved while in use.When the physician deployed the sheath, the needle did not come out when it was pushed down.Upon removing the catheter, the needle was noted to have come to the side of the sheath.The issue did not effect the patient.No injury was reported due to this issue and no additional device failure occurred.Due to the degree of difficulty of the biopsy, the physician stated he used multiple non-ion instruments.The procedure was completed with no additional problems.The patient seemed fine, but on a routine chest x-ray performed an hour post-procedurally, a pneumothorax was identified.As a result, a chest tube was placed to resolve the pneumothorax.The patient was asymptomatic.The physician reported that the patient remained in the hospital from 48 to 72 hours and was discharged home in stable condition and fully recovered from the pneumothorax.The physician explained that the pneumothorax occurred due to the size and position of the lesion which was very close to the pleura.The physician further mentioned that the pneumothorax would have likely occurred via another lung biopsy modality.
 
Additional Manufacturer Narrative
Additional information can be found in the following fields: b7, d9, g3, g6, h2, and h3 corrected information can be found in the following fields: d1, d2a, and d4 analysis information can be found in the following fields: h6 and h10 intuitive surgical, inc.(isi) received the biopsy needle involved with this event and failure analysis testing was performed.Failure analysis investigations confirmed the customer reported complaint.The needle had pierced through the sheath approximately 3.7 mm from the distal tip.The sheath measurement of 926mm was in specification.Additional product testing was performed by an advanced failure analysis engineer and additional findings were observed.The heat affected zone was measured to be 4.78mm.The needle tip was observed to be lodged within the sheath.No obvious damage or kinks were observed along the sheath shaft.Some dried blood was visible at the distal sheath.The needle was disassembled.No obvious damage or kinks were observed along the needle shaft.The needle tip was observed to be blunt.Root cause is typically attributed to mishandling/misuse.Blood was observed along the distal 27 mm of the needle measured from the needle tip.No damage was observed to the thumbscrew pin.Needle length was measured to be 1151mm, within the 1150mm +/- 1mm needle length specification.In addition, on (b)(6)2022, additional information was received from the physician: per the physician, the needle did not significantly extend beyond the sheath and this event was not associated with the pneumothorax as the needle did not significantly extend beyond the sheath or into tissue.The physician believed the pneumothorax was caused by biopsies obtained using other non-ion tools (superdimension biopsy forceps and conmed cytology brush) which were assumed to have been used during the procedure.It was reported that the lesion was quite peripheral and that the patient had underlying emphysema, both which the physician felt increased the risk of pneumothorax.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
FLEXISION
Common Device Name
BIOPSY NEEDLE, 21G
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key14721680
Report Number2955842-2022-12199
Device Sequence Number4878161
Product Code EOQ
UDI-Device Identifier00886874115961
UDI-Public(01)00886874115961(17)231031(10)S90211028
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K182188
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Physician
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 05/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number490103-09
Device Catalogue Number490103
Device Lot NumberS90211028
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/20/2022
Supplement Date Received by Manufacturer06/06/2022
Initial Report FDA Received Date06/16/2022
Supplement Report FDA Received Date09/01/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ION ENDOLUMINAL SYSTEM
Patient SexUnknown